Alert archive / Indiana / Flash Flood Warnings in 2017
Flash Flood Warning 44, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 15, 2017, 2:48 AM EDT for Ripley County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 2:48 AM EDT (06:48 UTC)
- Expired
- Jun 15, 2017, 5:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:00 AM EDT | FLASH FLOOD | Versailles, IN | WATER AND DEBRIS FLOWING ACROSS A ROAD IN VERSAILLES |
| Jun 15, 4:45 AM EDT | FLASH FLOOD | 3 Wsw Holton, IN | US 50 CLOSED NEAR THE RIPLEY/JENNINGS COUNTY LINE DUE TO WATER FOWING OVER ROADWAY. |
| Jun 15, 4:55 AM EDT | FLASH FLOOD | Napoleon, IN | WATER FLOWING ACROSS US 421 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WGUS51 KILN 150648 FFWILN INC137-150945- /O.NEW.KILN.FF.W.0044.170615T0648Z-170615T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 248 AM EDT THU JUN 15 2017 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Western Ripley County in southeastern Indiana... * Until 545 AM EDT. * At 246 AM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to one inch of rain has already fallen this morning. Heavy rain continues to fall with another one to two inches possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Versailles, Osgood, Holton, Napoleon, Millhousen, Versailles Lake, Rexville, Otter Village, Benham and New Marion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544 $$ Haines
2 follow-up statements
408 WGUS71 KILN 150922 FFSILN Flash Flood Statement National Weather Service Wilmington OH 522 AM EDT THU JUN 15 2017 INC137-150945- /O.CON.KILN.FF.W.0044.000000T0000Z-170615T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ripley IN- 522 AM EDT THU JUN 15 2017 ...THE FLASH FLOOD WARNING FOR WESTERN RIPLEY COUNTY REMAINS IN EFFECT Until 545 AM EDT... At 521 AM EDT, local law enforcement reported water and debris flowing across a roadway in Versailles, U.S. 50 being closed along the Ripley/ Jennings county line, and water flowing across roadways in Napoleon. Up to two inches of rain have already fallen. Runoff from this excessive rainfall will cause flooding to occur. Some locations that will experience flooding include... Versailles, Osgood, Holton, Napoleon, Millhousen, Versailles Lake, Rexville, Otter Village, Benham and New Marion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544 $$ Haines
398 WGUS71 KILN 150941 FFSILN Flash Flood Statement National Weather Service Wilmington OH 541 AM EDT THU JUN 15 2017 INC137-150949- /O.EXP.KILN.FF.W.0044.000000T0000Z-170615T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ripley IN- 541 AM EDT THU JUN 15 2017 ...THE FLASH FLOOD WARNING FOR WESTERN RIPLEY COUNTY WILL EXPIRE AT 545 AM EDT... This flash flood warning will expire at 545 AM EDT, but has been replaced with county flood warning 16 which is in effect until 1130 AM EDT. Lingering light to moderate rain along with flooding issues will be possible. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544 $$ Haines
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:45 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 15, 1:45 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 145 AM EDT Thu Jun 15 2017 .SYNOPSIS... A warm and moist airmass will lead to an unsettled weather pattern through the weekend. A drier and cooler airmass will settle into the area early next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Line of showers and thunderstorms was moving into east-central Indiana at 00Z. Just within the past hour or so, have observed significantly less lightning and this adds support that this line is weakening. Still, for at least a couple more hours, there is the risk for strong gusty winds affecting areas of east-central Indiana/far western Ohio. Then the risk will diminish by late evening as suggested by most guidance, although remnant showers may extend all the way toward central Ohio by midnight. Thereafter, models including high resolution guidance have struggled with the potential for additional convection overnight. There exists considerably higher uncertainty than usual for a first period forecast. In this warm/moist environment and with small scale boundaries lurking, certainly can't rule out the risk for overnight convection (am already seeing some new development in south central Indiana that will likely affect our southwest CWA), however am leaning toward the idea that any stronger/more widespread convection that develops for the overnight would remain to the southwest of the CWA as some of the most recent HRRR runs are suggesting. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... Although the evolution of scattered activity in the near term period has a degree of uncertainty to it, the consensus on Thursday's activity is ironically a bit more focused. Latest guidance has trended a bit slower with the weakly-defined cold front expected to progress from west to east through the FA during the short term period before it inevitably washes out somewhere in the Ohio Valley. As such, trended PoPs a bit slower for Thursday late afternoon and evening. Destabilization will occur through the afternoon and evening and convection will eventually develop during the heating of the day before slowly progressing eastward through the evening. With continued high PWATs in excess of 1.5," pockets of heavy rain, and a corresponding localized flooding threat, will be possible. Strongest activity will also yield a threat for locally damaging winds. Will continue to highlight this potential in the HWO. With a bit less cloud cover expected through the first part of the day on Thursday, temperatures may nudge up into the upper 80s in a few spots. Have trended highs several degrees above guidance to account for this potential. Drier conditions will return Thursday night as slightly drier air moves in and best forcing most east of the FA. Slightly cooler temperatures are expected, with lows generally in the mid/upper 60s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The immediate long term period will feature a quasi-westerly flow pattern aloft with embedded weak disturbances rippling through this flow from time to time Friday into Saturday. Timing of these disturbances is somewhat problematic and whether it will coincide with max diurnal instability. As such, will maintain a low threat for showers/storms during this period. It will remain warm and humid both days with highs in the upper 80s to near 90 and lows in the 60s to around 70. It still looks like a bona fide mid level trough will be poised to traverse the Great Lakes and Ohio Valley Sunday into Monday. A cold front associated with this trough will interact with a moist and unstable airmass to bring the highest confidence/coverage for showers/thunderstorms, particularly Sunday into Sunday night. Will continue with likely PoPs. It will be warm again on Sunday with highs in the mid and upper 80s. We should begin to dry out on Monday as the front moves east. Surface high pressure is forecast to build into the Ohio Valley Monday night, moving east on Tuesday. Temperatures will cool back down into the upper 70s and lower 80s with lows in the 60s. A weak front may swing into the region on a northwest flow Tuesday night into Wednesday, bringing the next chance for showers and thunderstorms. Temperatures will be near seasonal normals. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... Showers and thunderstorms are continuing to develop across southern Indiana and weaken as they push east toward our area. This is along the nose of a weak low level jet that is forecast to shift slowly east through the pre dawn hours. As a result, think we will continue to see this activity work slowly east toward our western TAF sites, with the highest probability of affecting affecting KCVG/KLUK through daybreak. Models are trying to show an overall decreasing trend in coverage through the day today. However, with a warm and moist airmass in place, short wave energy pushing east across our area and several remnant boundaries, think we will see at least some scattered thunderstorm development later this morning and into this afternoon. Will cover this threat with a VCTS. Any activity should taper off through late afternoon as the short wave moves east of our area. OUTLOOK...Thunderstorms are possible Saturday through Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...BPP SHORT TERM...KC LONG TERM...Hickman AVIATION...JGL
Hazardous weather outlook, Jun 14, 8:05 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 805 PM EDT Wed Jun 14 2017 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-160015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 805 PM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. A few thunderstorms may produce isolated damaging wind gusts and localized flooding this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Occasional thunderstorms are expected Thursday. Some of these storms will be capable of producing locally heavy rainfall and isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 14, 8:59 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
859 PM EDT WED JUN 14 2017
INZ050-150130-
Wayne IN-
859 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 930 PM EDT...
At 858 PM EDT, radar indicated a strong thunderstorm near Hagerstown,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Bethel, Economy, Mount
Auburn, Whitewater, Middleboro, Jacksonburg, Interstate 70 at Exit
145 and Williamsburg.
This includes I-70 in Indiana between mile markers 135 and 156.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3997 8520 4000 8481 3991 8481 3979 8482
3979 8519
TIME...MOT...LOC 0058Z 262DEG 20KT 3991 8509
BPPSpecial weather statement, Jun 14, 9:12 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
912 PM EDT WED JUN 14 2017
OHZ034-042-150145-
Darke OH-Mercer OH-
912 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE AND SOUTHEASTERN
MERCER COUNTIES UNTIL 945 PM EDT...
At 911 PM EDT, radar indicated a strong thunderstorm near Union City,
moving northeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Versailles, Union City, Ansonia, Osgood, Chickasaw, Burkettsville,
North Star, Rossburg, New Weston, Yorkshire, North Dayton, Darke
County Airport, Rose Hill, Cosmos, Sharpeye, Maria Stein, Brock,
State Route 47 at US Route 127, Eldora Speedway and Carthagena.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4037 8445 4022 8443 4008 8479 4011 8481
4033 8480 4048 8446
TIME...MOT...LOC 0111Z 246DEG 30KT 4025 8473
BPPSpecial weather statement, Jun 14, 9:43 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
943 PM EDT WED JUN 14 2017
OHZ051-150215-
Miami OH-
943 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIAMI COUNTY UNTIL 1015
PM EDT...
At 942 PM EDT, radar indicated a strong thunderstorm over Covington,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Troy, Piqua, Covington, Bradford, Pleasant Hill, Farrington and
Circle Hill.
This includes I-75 in Ohio between mile markers 75 and 83.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4006 8409 4003 8442 4007 8443 4013 8443
4019 8414
TIME...MOT...LOC 0142Z 252DEG 29KT 4009 8438
BPPSpecial weather statement, Jun 14, 9:45 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
945 PM EDT WED JUN 14 2017
OHZ035-150215-
Auglaize OH-
945 PM EDT WED JUN 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AUGLAIZE COUNTY
UNTIL 1015 PM EDT...
At 944 PM EDT, radar indicated a strong thunderstorm over Wapakoneta,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Waynesfield, Uniopolis, New
Hampshire and St. Johns.
This includes I-75 in Ohio between mile markers 110 and 118.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4064 8411 4064 8389 4054 8388 4054 8421
4063 8425 4066 8418 4066 8411
TIME...MOT...LOC 0144Z 255DEG 22KT 4059 8418
BPPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:34 PM EDT | Special Weather Statement | ILN | Wayne | 26 min |
| Jun 14, 8:59 PM EDT | Special Weather Statement | ILN | Wayne | 31 min |
| Jun 15, 2:07 AM EDT | Areal Flood Advisory | ILN | Ripley | 3 hr |
| Jun 15, 3:10 AM EDT | Special Weather Statement | ILN | Franklin, Ripley | 35 min |
| Jun 15, 3:42 AM EDT | Special Weather Statement | ILN | Dearborn, Ohio, Ripley, Switzerland | 33 min |
| Jun 15, 4:05 AM EDT | Special Weather Statement | ILN | Dearborn, Ohio, Switzerland | 25 min |
| Jun 15, 5:18 AM EDT | Areal Flood Warning | ILN | Ripley | 4 hr |
| Jun 15, 5:30 AM EDT | Areal Flood Warning | ILN | Ripley | 6 hr |
Nearby
Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.